Antibiotics not only kill the bacteria causing your sinus infection but also kill the friendly bacteria that line your intestines. These bacteria normally help with digestion, and by eliminating them, you can give yourself an unexpected bout of antibiotic-induced diarrhea. Here are a few things you can take to minimize this uncomfortable side effect:
■ Acidophilus is a probiotic available as a pill or powder of the nor-, mal bacterial flora of the intestines. Taking this during a course of antibiotics and continuing for 2 weeks thereafter can help prevent diarrhea and yeast infections. I strongly suggest that you take this if you are going to be on antibiotics for longer than 2 weeks or if you have had previous diarrhea or fungal infections from antibiotics in the past. There are other probiotics that you can take if you have a sensitive stomach; your physician or health-care practitioner can recommend what is best for you.
■ Ask your doctor to prescribe a more intestine-friendly antibiotic. Although this is not a guarantee because people react differently to various antibiotics.
■ Stop the antibiotic if the diarrhea is severe, if your stool is bloody, or if you have severe stomach cramps or vomiting. Contact your doctor immediately.
Vomiting can occur after a dose of the antibiotics. If this happens, stop taking the antibiotic and contact your doctor. It probably won’t happen again as this reaction is very uncommon. However, you and your doctor should decide the best course of action if this happens. You may need a different antibiotic. This is probably not an allergy.
A rash can also occur during antibiotic use. This may be due to an allergy to the antibiotic. If you develop a rash, stop taking the antibiotic immediately until you contact your doctor. Your doctor will probably
suggest that you take a dose of Benadryl, an antihistamine that can temporarily decrease an allergic rash and itching. A rash usually does not warrant a trip to the emergency room, but you should call your doctor immediately to let him or her know. However, you should immediately see your doctor or go to the emergency room if you have one or more of the following signs of a severe allergic reaction:
■ Difficulty breathing (not just nasal congestion)
■ Difficulty swallowing due to a tight throat
■ Excessive drooling with difficulty swallowing
■ Swollen joints